Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 277, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 6, 2018, 6:48 PM MDT for Adams County, Weld County, Colorado. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2018, 6:48 PM MDT (00:48 UTC)
- Expired
- Aug 6, 2018, 7:30 PM MDT
- In force
- 42 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Adams County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 30 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 7:20 PM MDT | HAIL 2 | 5 Nw Leader, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 2:37 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1181 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1882 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.5
The text
As transmitted.
025
WUUS55 KBOU 070048
SVRBOU
COC001-123-070130-
/O.NEW.KBOU.SV.W.0277.180807T0048Z-180807T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
648 PM MDT MON AUG 6 2018
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
South central Weld County in northeastern Colorado...
Central Adams County in northeastern Colorado...
* Until 730 PM MDT.
* At 648 PM MDT, a severe thunderstorm was located 4 miles southeast
of Prospect Valley, or 32 miles southwest of Fort Morgan, moving
southeast at 25 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings. People and animals
outdoors will be injured. Expect hail damage to roofs,
siding, windows, and vehicles.
* Locations impacted include...
Prospect Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3981 10404 3974 10426 3974 10429 4008 10448
4016 10424
TIME...MOT...LOC 0048Z 328DEG 20KT 4005 10435
HAIL...1.75IN
WIND...70MPH
$$
MEIER2 follow-up statements
672
WWUS55 KBOU 070109
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
709 PM MDT MON AUG 6 2018
COC001-123-070130-
/O.CON.KBOU.SV.W.0277.000000T0000Z-180807T0130Z/
Weld CO-Adams CO-
709 PM MDT MON AUG 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR SOUTH CENTRAL WELD AND CENTRAL ADAMS COUNTIES...
At 709 PM MDT, a severe thunderstorm was located 11 miles southeast
of Prospect Valley, or 33 miles southwest of Fort Morgan, moving
southeast at 25 mph.
HAZARD...Tennis ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings. People and animals outdoors
will be injured. Expect hail damage to roofs, siding,
windows, and vehicles.
This severe thunderstorm will remain over mainly rural areas of south
central Weld and central Adams Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3981 10404 3974 10426 3974 10429 4004 10446
4014 10423
TIME...MOT...LOC 0109Z 328DEG 20KT 3995 10427
HAIL...2.50IN
WIND...70MPH
$$
MEIER481
WWUS55 KBOU 070132
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
732 PM MDT MON AUG 6 2018
COC001-123-070141-
/O.EXP.KBOU.SV.W.0277.000000T0000Z-180807T0130Z/
Weld CO-Adams CO-
732 PM MDT MON AUG 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WELD AND CENTRAL
ADAMS COUNTIES HAS EXPIRED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been allowed to expire.
A Severe Thunderstorm Warning still remains in effect for southeast
Adams and eastern Arapahoe counties until 745 PM MDT.
LAT...LON 3981 10404 3974 10426 3974 10429 4004 10446
4014 10423
TIME...MOT...LOC 0131Z 328DEG 20KT 3986 10420
$$
MEIERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:05 PM MDT, 3 hours 43 minutes earlier.
Area forecast discussion, Aug 6, 3:05 PM MDT, 3 hours 43 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 305 PM MDT Mon Aug 6 2018 .SHORT TERM...(This evening through Tuesday) Issued at 300 PM MDT Mon Aug 6 2018 Another day of severe weather. Tail end of a stg zonal zonal jet to our north and a moist east-sely low-level post frontal flow places nenr Colorado in a favorable position for severe weather. Bndry layer has warm sufficiently in the past couple of hours to support deep convection, esply along the Palmer Divide and up along the Cheyenne Ridge. 30-40kt storm motions would normally reduce the risk of heavy rainfall for any one location, but training of storms and PW values approaching an inch could lead to localized flash flooding. Burn scars in best position to see flooding. However, biggest concern next several hours will be the threat of very large hail and damaging outflow winds. Storms tracking east-southeast off the Front Range are expected to intensify over the I-25 corridor fed by a moist east-southeast sfc flow. HiRes models show a broken line of the storms moving out across the plains late this afternoon and/or early this evening. Believe the stronger convection will pass to the north and south of the Denver metro area. Although can't rule out a severe storm or two even in the metro area. Passage of the mid-level shortwave around mid-evening should mark the beginning of the end of this storm activity, first along the Front Range. Should then see clearing over night, although may again see pockets of fog forming late tonight where heavy rain/hail fell on the plains. On Tuesday, northwesterly flow aloft in the wake of today's shortwave appears drier to start the day. However, the plains's boundary layer air still pretty moist. Strong sfc high in wrn Nebraska will continue to feed low-level moisture in ern Colorado during the day. Strong solar heating coupled with the passage of a another weak disturbance on nwly flow aloft expected to generate another round of t-storms over and along the Front Range fthls by afternoon. At this time, the severe weather threat do not appear as great. Temperatures next 24 hours are expected to warm 5-10 degs in response to less cloud cover and warming aloft. .LONG TERM...(Tuesday night through Monday) Issued at 300 PM MDT Mon Aug 6 2018 Wednesday and Wednesday night, a weak northwesterly flow aloft will be over the region with the center of the upper ridge building over NV. NAM12 forecast soundings still show high CAPE values over the northeast plains of CO, but the GFS models show decreasing CAPEs with the main focus over the Palmer Divide. Marginal risk of severe on Wednesday too with best potential from the Palmer Divide southward. There may be some weak mid level forcing associated with an embedded disturbance but the best lift appears to be in the morning. The trend for the rest of the week is for a drier northeast flow aloft to push the best moisture to the south and west. Should see slightly warmer temperatures for Thursday into the weekend, with the thunderstorm coverage decreasing or diminishing altogether. By the weekend, a broad upper ridge will stretch from Baja into the Upper Midwest. The models show some increase in subtropical moisture over western CO by Sunday, which will translate to a chance of thunderstorms in the mountains. Weakening flow aloft Thursday through Sunday with the main threat at that point transitioning more to heavy rainfall vs severe. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 300 PM MDT Mon Aug 6 2018 Still anticipating scattered t-storms in the Denver metro area during the next 2-5 hours. Large hail and strong outflow winds main threats with these storms. Could see MVFR CIGS with their passage. One to 1.5 inch diameter hail and gusts to 60 mph also possible with the isolated severe storm. Storm activity is expected to shift east of the Denver metro area by 21z this evening. VFR conditions rest of the night. On Tuesday, continued VFR CIGS and VSBYS, with isolated MVFR CIGS with passing afternoon t-storms. Could see storms move off the foothills as early as 2 PM tomorrow. As for winds, east-southeast 8-15 kts this evening, south-southwest 4-10 kt overnight and Tuesday morning, then east- southeast 6-14 kts in the afternoon. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Baker LONG TERM...Cooper AVIATION...Baker
Hazardous weather outlook, Aug 6, 11:16 AM MDT, 7 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1116 AM MDT Mon Aug 6 2018 COZ030>051-071730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1116 AM MDT Mon Aug 6 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Thunderstorms are expected to develop over the Front Range mountains beginning early this afternoon. These storms will then track east-southeast over the nearby plains with some of them possibly turning severe after 2 PM today. Hail up to two inches in diameter and damaging winds to 70 mph will be possible. A second area of concern today centered on the South Park, southern foothill areas of Park, southern Jefferson and Douglas Counties where a few storms may generate very heavy rainfall resulting in localized flash flooding. The Weston Pass and Hayman Burns scars will be most prone to flash flooding should this heavy rainfall develop. Farther out on the plains, expect isolated to scattered showers and thunderstorms this afternoon capable of brief light to moderate rainfall, cloud-to-ground lightning, gusty winds and small hail. Most of this storm activity should move southeast of the outlook area by midnight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A few severe storms will be possible over the plains on Tuesday mainly from Denver south to the Palmer Divide during the afternoon and evening hours. Elsewhere expect a chance of showers and thunderstorms. The chance of thunderstorms will continue on Wednesday but be confined to the plains. Dry conditions will return for Thursday and into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 2 pm this afternoon, and mainly for spotters east of I-25 where damaging large hail and strong winds will be possible. Baker/Cooper
In the hours before
Local storm report, Aug 6, 4:51 PM MDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
451 PM MDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 5 SSW BRIGGSDALE 40.57N 104.36W
08/06/2018 M2.75 INCH WELD CO TRAINED SPOTTER
0332 PM HAIL 7 SW GROVER 40.80N 104.33W
08/06/2018 M2.00 INCH WELD CO TRAINED SPOTTER
&&Local storm report, Aug 6, 5:41 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
541 PM MDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 4 SE ORCHARD 40.29N 104.08W
08/06/2018 M1.00 INCH MORGAN CO TRAINED SPOTTER
0430 PM HAIL 5 SSW BRIGGSDALE 40.57N 104.36W
08/06/2018 M2.75 INCH WELD CO TRAINED SPOTTER
0332 PM HAIL 7 SW GROVER 40.80N 104.33W
08/06/2018 M2.00 INCH WELD CO TRAINED SPOTTER
&&Local storm report, Aug 6, 5:45 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
545 PM MDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 4 NE WIGGINS 40.28N 104.02W
08/06/2018 E1.75 INCH MORGAN CO TRAINED SPOTTER
0538 PM HAIL 4 SE ORCHARD 40.29N 104.08W
08/06/2018 M1.00 INCH MORGAN CO TRAINED SPOTTER
0430 PM HAIL 5 SSW BRIGGSDALE 40.57N 104.36W
08/06/2018 M2.75 INCH WELD CO TRAINED SPOTTER
0332 PM HAIL 7 SW GROVER 40.80N 104.33W
08/06/2018 M2.00 INCH WELD CO TRAINED SPOTTER
&&Local storm report, Aug 6, 6:01 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
601 PM MDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 4 NE WIGGINS 40.28N 104.02W
08/06/2018 E1.75 INCH MORGAN CO TRAINED SPOTTER
0538 PM HAIL 4 SE ORCHARD 40.29N 104.08W
08/06/2018 M1.00 INCH MORGAN CO TRAINED SPOTTER
0526 PM HAIL 5 SW CARR 40.86N 104.95W
08/06/2018 M1.00 INCH LARIMER CO TRAINED SPOTTER
0430 PM HAIL 5 SSW BRIGGSDALE 40.57N 104.36W
08/06/2018 M2.75 INCH WELD CO TRAINED SPOTTER
0332 PM HAIL 7 SW GROVER 40.80N 104.33W
08/06/2018 M2.00 INCH WELD CO TRAINED SPOTTER
&&Local storm report, Aug 6, 6:15 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
615 PM MDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 4 NE WIGGINS 40.28N 104.02W
08/06/2018 E1.75 INCH MORGAN CO TRAINED SPOTTER
0538 PM HAIL 4 SE ORCHARD 40.29N 104.08W
08/06/2018 M1.00 INCH MORGAN CO TRAINED SPOTTER
0526 PM HAIL 5 SW CARR 40.86N 104.95W
08/06/2018 M1.00 INCH LARIMER CO TRAINED SPOTTER
0440 PM HAIL 6 ESE CORNISH 40.48N 104.32W
08/06/2018 M1.75 INCH WELD CO TRAINED SPOTTER
0430 PM HAIL 5 SSW BRIGGSDALE 40.57N 104.36W
08/06/2018 M2.75 INCH WELD CO TRAINED SPOTTER
0332 PM HAIL 7 SW GROVER 40.80N 104.33W
08/06/2018 M2.00 INCH WELD CO TRAINED SPOTTER
&&Local storm report, Aug 6, 6:34 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
634 PM MDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL 1 N BUCKEYE 40.84N 105.10W
08/06/2018 M1.00 INCH LARIMER CO PUBLIC
REPORT VIA FACEBOOK.
&&The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 7:14 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 31 min |
| Aug 6, 7:41 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 49 min |
| Aug 6, 7:48 PM MDT | Tornado Warning | BOU | Arapahoe, Elbert | 27 min |
| Aug 6, 8:00 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 45 min |
| Aug 6, 8:15 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 45 min |
| Aug 6, 8:25 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 35 min |
| Aug 6, 8:28 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Douglas | 17 min |
| Aug 6, 8:47 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 43 min |
| Aug 6, 8:56 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 49 min |
| Aug 6, 9:00 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 11 min |
| Aug 6, 9:26 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 34 min |
| Aug 6, 9:59 PM MDT | Severe Thunderstorm Warning | BOU | Elbert | 31 min |
| Aug 6, 10:13 PM MDT | Special Weather Statement | BOU | Arapahoe | 32 min |
| Aug 6, 10:29 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 46 min |
| Aug 6, 11:07 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 23 min |
| Aug 7, 4:09 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Elbert | 39 min |
| Aug 7, 5:09 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe | 34 min |
| Aug 7, 5:10 PM MDT | Special Weather Statement | BOU | Weld | 35 min |
| Aug 7, 5:17 PM MDT | Severe Thunderstorm Warning | BOU | Boulder, Larimer, Weld | 43 min |
| Aug 7, 5:42 PM MDT | Areal Flood Advisory | BOU | Arapahoe, Washington | 46 min |
| Aug 7, 5:50 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 40 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.